Question 1 · Hard
A man was admitted 36 hours ago. He is alert and oriented but has yawning, runny nose, watery eyes, gooseflesh, dilated pupils, abdominal cramps and diarrhoea. BP 140/90 mmHg. Which substance is he most likely withdrawing from?
- AAmphetamines
- BAlcohol
- COpioids
- DBenzodiazepines
Show answerHide answer
Answer: C · Opioids
Yawning, rhinorrhoea, lacrimation, piloerection, mydriasis, cramps and diarrhoea are characteristic of opioid withdrawal, often starting 8-24 hours after short-acting opioids. His orientation is clear, which fits opioid rather than alcohol or sedative withdrawal. It is distressing but rarely fatal, and is managed with symptom relief or methadone or buprenorphine. A urine drug screen supports the assessment.
- A: Stimulant withdrawal causes fatigue, hypersomnia and depression, not autonomic overactivity.
- B: Alcohol withdrawal shows tremor, sweating and anxiety, with confusion if severe, rather than yawning and gooseflesh.
- D: Benzodiazepine withdrawal resembles alcohol withdrawal with risk of seizures.